Alert archive / Michigan / Tornado Warnings in 2024
Tornado Warning 17, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Jul 5, 2024, 5:07 PM EDT for Clare County, Michigan. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2024, 5:07 PM EDT (21:07 UTC)
- Expired
- Jul 5, 2024, 5:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Clare County, MI
The radar
The NCL Michigan radar (KAPX), 105 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 5:09 PM EDT | TORNADO | 4 Ese Lake George, MI | The first indications of tornado damage were near Bringold Avenue about one-third of a mile south of Mannsiding Road. The tornado traveled east/northeast across Lake George and continued east along/near Cedar Road and continued on to the east/northeast crossin |
| Jul 5, 5:17 PM EDT | TSTM WND DMG | 4 S Harrison, MI | Trees and wires down. |
| Jul 5, 5:34 PM EDT | TSTM WND DMG | Lake George, MI | Local Emergency Management officials report multiple trees down, including possibly a tree fallen onto a house, in the Lake George area. Numerous power outages in the area. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
726
WFUS53 KGRR 052107
TORGRR
MIC035-052145-
/O.NEW.KGRR.TO.W.0017.240705T2107Z-240705T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
507 PM EDT Fri Jul 5 2024
The National Weather Service in Grand Rapids has issued a
* Tornado Warning for...
East central Clare County in central Michigan...
* Until 545 PM EDT.
* At 507 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Harrison, or 11 miles northwest of Clare, moving
east at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Harrison around 510 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4389 8461 4391 8494 4405 8497 4409 8461
TIME...MOT...LOC 2107Z 269DEG 19KT 4397 8487
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
DUKE2 follow-up statements
914
WWUS53 KGRR 052122
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
522 PM EDT Fri Jul 5 2024
MIC035-052145-
/O.CON.KGRR.TO.W.0017.000000T0000Z-240705T2145Z/
Clare MI-
522 PM EDT Fri Jul 5 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR EAST
CENTRAL CLARE COUNTY...
At 521 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Harrison, or 9 miles north of Clare, moving east at
25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Clare County, including the following locations... Dodge
and Townline and Springwood Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4390 8461 4392 8481 4400 8484 4406 8461
TIME...MOT...LOC 2121Z 272DEG 22KT 4396 8474
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
OSTUNO668 WWUS53 KGRR 052141 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 541 PM EDT Fri Jul 5 2024 MIC035-052150- /O.EXP.KGRR.TO.W.0017.000000T0000Z-240705T2145Z/ Clare MI- 541 PM EDT Fri Jul 5 2024 ...THE TORNADO WARNING FOR EAST CENTRAL CLARE COUNTY WILL EXPIRE AT 545 PM EDT... The storm which prompted the warning has weakened and is exiting the warned area. Therefore, the warning will be allowed to expire. LAT...LON 4390 8461 4392 8481 4400 8484 4406 8461 TIME...MOT...LOC 2140Z 269DEG 19KT 4396 8460 $$ OSTUNO
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jul 5, 3:16 PM EDT, 1 hour 51 minutes earlier. Its key messages:
- Chance for Isolated Severe Storms This Afternoon and Evening
- Additional Showers Possible Saturday Afternoon
- Dry and warm Sunday
- Unsettled with showers/storms later Monday into Tuesday
- Heat slowly starts to build late week
Area forecast discussion, Jul 5, 3:16 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 316 PM EDT Fri Jul 5 2024 .KEY MESSAGES... - Chance for Isolated Severe Storms This Afternoon and Evening - Additional Showers Possible Saturday Afternoon - Dry and warm Sunday - Unsettled with showers/storms later Monday into Tuesday - Heat slowly starts to build late week && .DISCUSSION... Issued at 316 PM EDT Fri Jul 5 2024 - Chance for Isolated Severe Storms This Afternoon and Evening Thinking has not changed from earlier as we expect a continued chance for showers and storms through mid evening. Much if not all of the activity should come to an end by 900pm as the showers and storms rotate to the north and east out of the forecast area. Storms moving in from Wisconsin and over the lake will likely diurnally fade over Lake Michigan as we head towards 900pm or so. As for the threat, the setup consists of a low centered near Baldwin with a warm front to the east down U.S. 10 and a cold front stretching south down the lakeshore counties. The cold front has caught up with the lake breeze at this point. Scattered storms will continue to occur near both frontal boundaries through 800pm-900pm. The CAPE / Shear balance is definitely to levels that warrant a close watch today for severe weather. MUCAPE values have hit 1500 j/kg and deep layer shear is on the order of 40-50 knots. Storm organization is expected with that level of shear and we have seen that with rotation contained within storms today. Wind to 60 mph and hail to around 1 inch in diameter are the main threats. Locally heavy rain cannot be ruled out either as precipitable water values are in the 1.25 to 1.50 range. Little if any showers and storms are expected overnight as there is a healthy diurnal component to the ongoing activity. Widespread stratus looks to develop tonight, but fog looks to remain above levels that would be concerning to travelers. - Additional Showers Possible Saturday Afternoon Another mid level shortwave rotates in from the north on Saturday and we expect a diurnal flare of showers once again especially in interior portions of the state (up along U.S. 10 and down U.S. 127). There is less in the way of instability on Saturday (750 j/kg and lower) so we expect more showers than storms, but we cannot rule isolated thunderstorms. The precipitation will once again fade diurnally with the setting sun. Expecting mainly dry conditions Saturday night. - Dry and warm Sunday West Michigan will close out the holiday weekend with pleasant weather Sunday; partly to mostly sunny skies, low (<10%) chances for rainfall, and high temperatures in the lower 80s. This, thanks to a ridge of surface high pressure expected to be overhead early Sunday. This feature will migrate to the east by Sunday night, allowing southerly winds and WAA to develop, and thus set the stage for potential showers/storms to start the workweek. - Unsettled with showers/storms later Monday into Tuesday The Monday-Tuesday timeframe will feature a rather summer-like pattern, with warmth, humidity, and a chance (30-50%) for showers and storms. Ensembles agree that weak 500 mb troughing aloft, with an embedded short wave, will impact the region. The associated surface low/front will move from the upper MS valley to the Great Lakes late Monday, before moving east of the area late Tuesday. Modest /at best/ synoptic support for ascent, together with daytime heating, will generate scattered showers/storms. Current indications suggest the best coverage from late Monday through Tuesday. Overall support/dynamics suggest low severe weather threat, though an isolated summertime severe storm not out of the question. Highs in the mid 80s Monday will drop off to around 80 Tuesday. - Heat slowly starts to build late week Aforementioned upper troughiness will move east of the Great Lakes during the middle and latter parts of next week, and this will allow 500 mb heights across the Great Lakes to slowly rise. Surface high pressure over the upper Great Lakes Wednesday is currently forecast to shift east to New England by late week. This setup supports increasing warmth with limited shower/storm chances. High temperatures in the lower to middle 80s can be expected Wed/Thu/Fri, and West Michigan *may* potentially make another run at 90F next weekend. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 155 PM EDT Fri Jul 5 2024 Though current West Michigan TAFs do not explicitly contain thunder, a small risk continues through the afternoon. The greatest instability currently resides across central Lower MI, and it's beginning to appear this will remain the areas with greatest coverage as a cold front now over Lake Michigan sweeps across the state through early evening. Will amend TAFs if development occurs and/or confidence grows. Otherwise, generally VFR conditions this afternoon will give way to MVFR conditions (1000-2500ft ceilings) overnight in cool/cyclonic flow behind cold front. Some improvement is expected is expected during the day Saturday, with areas of MVFR improving to VFR afternoon - as clouds slowly diminish. South winds will become west behind front this evening. && .MARINE... Issued at 316 PM EDT Fri Jul 5 2024 Low pressure will move off to the east of Lake Michigan tonight which will set up a northwest flow tonight into Saturday. Winds look to peak late tonight and into Saturday midday in the 10-20 knot range. This should keep waves/currents below Beach Hazards Statement and Small Craft Advisory levels. Northerly flow events though have a tendency to overperform in the summer so we will be vigilant tomorrow (Sat) in watching the wave field on webcams and via buoys. As of now we expect waves to remain in the 1-3 foot range. Cannot rule out a midday to afternoon bump into the 2-4 foot range, but we think it should remain below the 3-5 foot advisory level. Beyond Saturday afternoon winds look light for Saturday night and Sunday so the later half of the holiday weekend looks good for swimmers and boaters. Winds do try to increase again Sunday night possibly reaching the 15-20 knot range. Chance of reaching advisory level again though look low. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && DISCUSSION...Duke/Smith AVIATION...Smith MARINE...Duke
Hazardous weather outlook, Jul 5, 12:07 PM EDT, 5 hours before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1207 PM EDT Fri Jul 5 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-060715- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1207 PM EDT Fri Jul 5 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are likely today across all of Southwest Lower Michigan, but the most concentrated storm coverage will be across Central Lower Michigan. Storms will be most likely between 100pm and 800pm. The strongest storms will be capable of hail to around 1 inch in diameter and wind gusts to near 60 mph. All storms will be capable of locally heavy rain and cloud to ground lightning strikes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Formal spotter activation will not be needed. If severe weather is observed please relay reports to the National Weather Service. LMZ844>849-060715- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1207 PM EDT Fri Jul 5 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are likely today, especially north of Whitehall. Any storms that develop this afternoon may contain damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Formal spotter activation will not be needed. If severe weather is observed please relay reports to the National Weather Service.
In the hours before
Special weather statement, Jul 5, 11:09 AM EDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1109 AM EDT Fri Jul 5 2024
MIZ037-043-051615-
Oceana MI-Mason MI-
1109 AM EDT Fri Jul 5 2024
...A strong thunderstorm will impact portions of Mason and northern
Oceana Counties...
At 1107 AM EDT, Doppler radar was tracking a strong thunderstorm
just offshore of Mears State Park, or about 10 miles northwest of
Hart, moving slowly northeast at 15 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Ludington... Hart... Scottville...
Pentwater... Fountain... Mears...
Silver Lake SP... Hamlin Lake... Ludington SP...
Weare... Elbridge... Colfax...
Custer... Walkerville... Walhalla...
Crystal Valley... Bass Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4369 8652 4375 8645 4380 8643 4386 8643
4389 8645 4393 8645 4395 8646 4397 8646
4401 8649 4412 8604 4364 8604 4365 8654
TIME...MOT...LOC 1507Z 243DEG 15KT 4377 8655
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
SMITHSpecial weather statement, Jul 5, 1:25 PM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
125 PM EDT Fri Jul 5 2024
MIZ037-051815-
Mason MI-
125 PM EDT Fri Jul 5 2024
...A strong thunderstorm will impact portions of northern Mason
County through 215 PM EDT
...
At 124 PM EDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Free Soil, or 7 miles south of Manistee, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Free Soil...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4417 8609 4417 8605 4401 8633 4410 8645
4412 8643 4418 8639
TIME...MOT...LOC 1724Z 225DEG 17KT 4413 8635
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MJSSpecial weather statement, Jul 5, 1:49 PM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
149 PM EDT Fri Jul 5 2024
MIZ040-046-051830-
Isabella MI-Clare MI-
149 PM EDT Fri Jul 5 2024
...Strong thunderstorms will impact portions of eastern Isabella and
southeastern Clare Counties through 230 PM EDT
...
At 148 PM EDT, Doppler radar was tracking scattered strong
thunderstorms along a line extending from near Clare to near
Shepherd. Movement was northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Pleasant... Clare... Shepherd...
Farwell... Rosebush... Springwood Lakes...
Bailey Lake... Five Lakes... Delwin...
Loomis... Mount Pleasant Munic...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4352 8461 4346 8462 4347 8469 4381 8492
4409 8461
TIME...MOT...LOC 1748Z 227DEG 18KT 4380 8481 4355 8465
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MJSSpecial weather statement, Jul 5, 2:32 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
232 PM EDT Fri Jul 5 2024
MIZ037-038-051930-
Lake MI-Mason MI-
232 PM EDT Fri Jul 5 2024
...A strong thunderstorm will impact portions of northwestern Lake
and northeastern Mason Counties through 330 PM EDT
...
At 232 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fountain, or 13 miles northwest of Baldwin, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fountain... Free Soil... Irons...
Walhalla... Sauble Lakes...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4416 8566 4387 8607 4399 8626 4417 8625
TIME...MOT...LOC 1832Z 220DEG 18KT 4400 8609
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MJSSpecial weather statement, Jul 5, 2:58 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
258 PM EDT Fri Jul 5 2024
MIZ039-040-051930-
Osceola MI-Clare MI-
258 PM EDT Fri Jul 5 2024
...A strong thunderstorm will impact portions of northwestern Clare
and east central Osceola Counties through 330 PM EDT
...
At 257 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Marion, or 17 miles northeast of Evart, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marion... Harrison... Temple...
Arnold Lake... Long Lake... Lily Lake...
Leota... Cranberry Lake... Elbow Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4416 8464 4395 8486 4404 8516 4417 8509
TIME...MOT...LOC 1857Z 205DEG 24KT 4407 8500
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MJSLocal storm report, Jul 5, 5:02 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
502 PM EDT Fri Jul 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Rain 3 W Cannonsburg 43.05N 85.52W
07/05/2024 M0.51 Inch Kent MI NWS Employee
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:09 AM EDT | Special Weather Statement | GRR | Mason | 66 min |
| Jul 5, 1:25 PM EDT | Special Weather Statement | GRR | Manistee | 50 min |
| Jul 5, 1:49 PM EDT | Special Weather Statement | GRR | Isabella | 41 min |
| Jul 5, 2:32 PM EDT | Special Weather Statement | GRR | Lake | 58 min |
| Jul 5, 2:58 PM EDT | Special Weather Statement | GRR | Clare | 32 min |
| Jul 5, 4:38 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Osceola | 67 min |
Nearby
Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.